Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 119, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 14, 2000, 6:41 PM EDT for Morgan County, Kentucky. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 14, 2000, 6:41 PM EDT (22:41 UTC)
- Expired
- Jul 14, 2000, 7:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Morgan County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 7:15 PM EDT | Thunderstorm Wind | Ezel, KY | Straight line wind damage associated with a severe thunderstorm produced a path of damage approximately 9 miles long and 4 miles wide. Massive amounts of tree damage occurred all of which was lying in a southeastward direction. One mobile home received roof |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 6:30 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 203 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1146 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 142241 SVRJKL KYC175-142330- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSON KY 641 PM EDT FRI JUL 14 2000 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * TORNADO WARNING FOR... SOUTHWESTERN MORGAN COUNTY IN KENTUCKY * UNTIL 730 PM EDT * AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO OVER EZEL...OR ABOUT 10 MILES EAST OF FRENCHBURG...MOVING SOUTHEAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE... 7 MILES SOUTHWEST OF STACY FORK AT 645 PM EDT DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING FOR KENTUCKY. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR KENTUCKY. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR KENTUCKY. LAT...LON 3798 8337 3790 8348 3784 8343 3782 8323 H>EINLEIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:20 PM EDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 14, 3:20 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 320 PM EDT FRI JUL 14 2000 ...UPDATED TO INCLUDE SEVERE THUNDERSTORMS WATCH... MODELS ARE IN GENERAL AGREEMENT THIS FORECAST CYCLE FOR THE MOST PART. THERE ARE SLIGHT DIFFERENCES IN THE TIMING AND PLACEMENT OF A POTENT VORT MAX COMING DOWN THE NORTHWESTERLY FLOW EARLY IN THE FIRST PERIOD. NGM IS SLIGHTLY FURTHER EAST WITH THE VORT MAX THAN ETA. ANYWAY...APPEARS THAT THE NE PORTION OF OUR CWFA WILL BE MOST AFFECTED BY THIS FEATURE. CONTINUED DIVERGENT FLOW ALOFT IS ALSO CAUSE FOR CONCERN. SPC HAS PUT THE NE HALF OF THE CWFA IN A MODERATE RISK AREA. WILL BREAK UP ZONES ACCORDINGLY. FURTHER OUT...POPS BECOME PROBLEMATIC. UPPER LOW OVER ONTARIO DRIFTS SOUTH TO THE EASTERN GREAT LAKES REGION BY 12Z SUNDAY. THIS RESULTS IN AN EVEN MORE AMPLIFIED FLOW OVER EASTERN KENTUCKY. A SERIES OF DISTURBANCES WILL PLUNGE DOWN THIS AMPLIFIED FLOW TOWARD THE REGION. HOWEVER ALL MODEL TIME SECTION PROJECT A RELATIVELY DRY ATMOSPHERE ESPECIALLY ABOVE THE BOUNDARY LAYER. FORECAST SOUNDINGS ALSO PORTRAY MUCH LOWER PRECIP WATER VALUES THAN WHAT WE HAVE SEEN LATELY. FAN AND FWC PROJECT RELATIVELY LOW POPS. AM INCLINED TO FAVOR PERSISTENCE IN WHAT WE HAVE EXPERIENCED WITH THE NW FLOW REGIME AND CONTINUE A SMALL POP THROUGH THE FORECAST PERIOD. WILL TEND TO FAVOR FWC TEMPS OVER COOLER FAN TEMPS BASED ONCE AGAIN MOSTLY ON PERSISTENCE. EXTENDED...MEDIUM RANGE MODELS OVERALL ARE IN REASONABLY GOOD AGREEMENT. MRF BECOMES SOMEWHAT OUT OF PHASE WITH THE OTHER MEDIUM RANGE MODELS IN THAT IT BUILDS THE UPPER RIDGE EAST FASTER PUTTING EASTERN KENTUCKY IN AN ANTICYCLONIC FLOW ALOFT BY MONDAY. ALL MODELS DEAMPLIFY THE FLOW OVER CONUS CONSIDERABLY AS THE TROUGH OVER THE NORTHEAST LIFTS OUT AND THE UPPER RIDGE MIGRATES EASTWARD. THE LONGWAVE PATTERN BEGINS TO AMPLIFY AGAIN BY LATE IN THE EXTENDED AS THE EAST COAST TROUGH STARTS TO RE-ESTABLISHED ITSELF. AT ANY RATE...RELATIVELY BENIGN WEATHER IS EXPECTED THROUGH THE EXTENDED PERIOD ALONG WITH A MODEST WARMING TREND. BOTH THE CANADIAN GEM AND MRF BRING PRECIP TO EASTERN KENTUCKY BY LATE WEDNESDAY. AS A RESULT WILL INTRODUCE A CHANCE OF SHOWERS FOR WEDNESDAY. LOZ BB 063/082 060/085 065 23211 JKL BB 064/079 060/081 066 23311 .JKL...SEVERE THUNDERSTORM WATCH FOR NORTHEASTERN KENTUCKY UNTIL 8 PM EDT. LCM
In the hours before
Special weather statement, Jul 14, 12:45 PM EDT, 5 hours 56 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-150145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1245 PM EDT FRI JUL 14 2000 ...MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ACROSS NORTHEAST KENTUCKY... ...SLIGHT RISK OVER THE REST OF EAST KENTUCKY... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS NORTHEAST KENTUCKY LATE THIS AFTERNOON AND EVENING. THIS INCLUDES THE CITIES OF PIKEVILLE...JACKSON...MOREHEAD...STANTON...WEST LIBERTY AND MOUNT STERLING. OVER THE REST OF EASTERN KENTUCKY THERE IS A SLIGHT RISK OF THUNDERSTORM THROUGH THE EVENING. STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE WESTERN OHIO VALLEY THIS AFTERNOON AND SPREAD SOUTHEAST INTO OHIO AND NORTHEAST KENTUCKY LATER THIS AFTERNOON AND DURING THE EVENING. IN ADDITION THE COMBINATION OF HIGH HUMIDITY AND AMPLE SUNSHINE WILL HELP TRIGGER THUNDERSTORMS OVER EASTERN KENTUCKY LATE THIS AFTERNOON. STRONG WINDS AT MID LEVELS OF THE ATMOSPHERE WILL CONTRIBUTE TO ORGANIZED STORM DEVELOPMENT MAKING LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT FROM STORMS THAT DEVELOP. SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR OTHER SOURCES FOR UPDATES. GREIF
Special weather statement, Jul 14, 12:45 PM EDT, 5 hours 56 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-150145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1245 PM EDT FRI JUL 14 2000 ...MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ACROSS NORTHEAST KENTUCKY... ...SLIGHT RISK OVER THE REST OF EAST KENTUCKY... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS NORTHEAST KENTUCKY LATE THIS AFTERNOON AND EVENING. THIS INCLUDES THE CITIES OF PIKEVILLE...JACKSON...MOREHEAD...STANTON...WEST LIBERTY AND MOUNT STERLING. OVER THE REST OF EASTERN KENTUCKY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THE EVENING. STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE WESTERN OHIO VALLEY THIS AFTERNOON AND SPREAD SOUTHEAST INTO OHIO AND NORTHEAST KENTUCKY LATER THIS AFTERNOON AND DURING THE EVENING. IN ADDITION THE COMBINATION OF HIGH HUMIDITY AND AMPLE SUNSHINE WILL HELP TRIGGER THUNDERSTORMS OVER EASTERN KENTUCKY LATE THIS AFTERNOON. STRONG WINDS AT MID LEVELS OF THE ATMOSPHERE WILL CONTRIBUTE TO ORGANIZED STORM DEVELOPMENT MAKING LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT FROM STORMS THAT DEVELOP. SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR OTHER SOURCES FOR UPDATES. GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 4:54 PM EDT | Severe Thunderstorm Warning | JKL | Fleming | 66 min |
| Jul 14, 5:26 PM EDT | Severe Thunderstorm Warning | JKL | Bath | 49 min |
| Jul 14, 5:59 PM EDT | Severe Thunderstorm Warning | JKL | Rowan | 46 min |
| Jul 14, 6:02 PM EDT | Severe Thunderstorm Warning | JKL | Fleming | 43 min |
| Jul 14, 6:17 PM EDT | Severe Thunderstorm Warning | JKL | Bath | 43 min |
| Jul 14, 6:23 PM EDT | Severe Thunderstorm Warning | JKL | Montgomery | 52 min |
| Jul 14, 6:27 PM EDT | Severe Thunderstorm Warning | JKL | Menifee | 48 min |
| Jul 14, 6:31 PM EDT | Severe Thunderstorm Warning | JKL | Morgan | 44 min |
| Jul 14, 6:35 PM EDT | Severe Thunderstorm Warning | JKL | Wolfe | 40 min |
| Jul 14, 6:54 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Magoffin | 51 min |
| Jul 14, 7:10 PM EDT | Tornado Warning | JKL | Morgan | 20 min |
| Jul 14, 7:17 PM EDT | Severe Thunderstorm Warning | JKL | Lee | 43 min |
| Jul 14, 7:22 PM EDT | Severe Thunderstorm Warning | JKL | Knott, Magoffin | 38 min |
| Jul 14, 7:43 PM EDT | Severe Thunderstorm Warning | JKL | Estill | 47 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.